CYANOSIS in infancy due to methemoglobinemia following ingestion of well water containing nitrates does not seem to be a rare condition, yet a review of the literature reveals relatively few cases recorded.
Methemoglobinemia may follow administration of such chemicals as aniline, nitrophenol, sulfanilamide, potassium chlorate and nitrates.
A recent review of the subject by Comly1 offered an explanation of the reason infants may be more susceptible to methemoglobinemia than adults. In the case to be reported there may be a dual causative basis or a synergistic action of two factors: nitrates in well water and acetophenetidin U. S. P. (phenacetin®).
Comly1 stated that, although no definite statement can be made, it seems advisable to recommend that well water used in infant feeding possess a nitrate content no higher than 10, or at the most 20, parts per million.
REPORT OF A CASE
A 22 day old infant was